Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Little Rock, AR

May 29, 2019Van Buren County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 29, 2019, 5:24 PM CDT for Van Buren County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 5:24 PM CDT (22:24 UTC)
Expired
May 29, 2019, 7:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 87 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS54 KLZK 292224
FFWLZK
ARC141-300030-
/O.NEW.KLZK.FF.W.0039.190529T2224Z-190530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
524 PM CDT Wed May 29 2019

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Van Buren County in north central Arkansas...

* Until 730 PM CDT.

* At 523 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Clinton...                        Fairfield Bay...
  Damascus...                       Shirley...
  Fairbanks...                      Whipple...
  Fairfield Bay Marina...           Sugar Loaf Recreation Area...
  Claude...                         Choctaw...
  Bee Branch...                     Beverage Town...
  Southside in Van Buren County...  Morganton...
  Scotland...                       Culpepper...
  Formosa...                        South Fork Recreation Area...
  Botkinburg...                     Crabtree...

LAT...LON 3573 9242 3571 9241 3571 9225 3537 9226
      3537 9247 3546 9248 3547 9274 3568 9255
      3578 9243

$$

51

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:35 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 29, 2:35 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 PM CDT Wed May 29 2019

.Short Term...Tonight thru Friday...
Shaping up to be an active evening of severe weather and heavy
rainfall across the forecast area. As per yesterday, the closed low
that was over Colorado has moved northeast into the eastern Plains,
while an upper level ridge remained in place across the southeastern
US. The result was a southwesterly flow aloft, with several
shortwaves moving through the flow.

Here across Arkansas, a fairly deep moist layer was in place across
the area with a southerly/southwesterly flow, and a frontal boundary
was advancing southeastward across the southern Plains.

The 12Z LIT sounding showed an unstable airmass in place early in
the day, with no cap in place. As the morning progressed, quite a
bit of scattered, weak convection had freely developed across the
southwestern and western portions of the state. Existing flash flood
watch that is in place looks good. A special 18Z sounding was
conducted, and shows that the layer below 700 mb has moistened up
further, and the atmosphere has continued to destabilize. Surface
based CAPE from the 18Z LIT sounding indicated uncapped values in
excess of 6000 j/kg. Interpreting the skew-T, I would say that mean
mixed layer values were probably more in the range of 4000 j/kg,
still impressive to say the least.

Shear values across the area were relatively weak, which is
fortunate considering how unstable the airmass is. Ongoing
convection across the northwest portions of the state is presently
showing relatively little rotation.

Overall the impressive convective parameters this afternoon coupled
with the low-shear environment point to multicellular convection
with a very heavy rainfall threat, along with the potential for
microbursts and large hail. Tornadoes will be a threat this evening
if convection develops along any old outflow boundaries, and along
the leading edge of storms if/when the event evolves into a QLCS
overnight.

By tomorrow, the cold front will finally move into the state and
usher in drier weather in its wake.

In regards to the ongoing flooding along the Arkansas river, the
flood crest is gradually making its way down the river from western
Arkansas. Any additional rainfall that occurs within the basin
tonight will probably have little, if any, effect on the crest,
unless excessive rainfall over the upstream Oklahoma basins cause
additional strain on the flood storage capacities of reservoirs in
those areas. Most likely, the primary result will be an extension of
the length of flooding.

&&

.Long Term...Friday night thru Wednesday...
Model guidance continues to indicate a return of northwesterly
flow to the Southern Great Plains and Lower Mississippi Valley by
this weekend into early next week. H500 ridging will extend
northward across Texas, with a deep low near New England, and
another low across the Pacific Southwest.

With this pattern in place, as occasional pieces of shortwave energy
pass over the state some rain chances will be seen at times. A cold
front will likely move through late Sunday into Monday, which will
bring increased rain chances to the area.

While widespread heavy rainfall isn't currently anticipated, given
the setup, some MCS activity could pose a localized heavy
rain/thunderstorm threat.

High temperatures through the period will be in the 80s and 90s,
with lows overnight in the 60s and 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     65  82  61  83 /  90  20  10   0
Camden AR         70  86  62  87 /  40  30   0  10
Harrison AR       60  76  58  81 /  80  10   0  10
Hot Springs AR    67  83  61  85 /  90  20   0  10
Little Rock   AR  69  85  64  86 /  70  30   0   0
Monticello AR     71  86  65  87 /  10  30  10  10
Mount Ida AR      65  82  59  83 /  90  20   0  10
Mountain Home AR  62  79  59  82 /  90  20   0  10
Newport AR        66  83  62  84 /  90  30  10   0
Pine Bluff AR     72  85  64  86 /  40  30  10   0
Russellville AR   65  82  60  84 /  90  20   0  10
Searcy AR         67  84  62  85 /  80  30  10   0
Stuttgart AR      71  85  63  85 /  40  30  10   0
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Johnson-Logan-Marion-Montgomery-Newton-Pike-Polk-Pope-Scott-
Searcy-Yell.

&&

Short Term...53 / Long Term...69
Hazardous weather outlook, May 29, 4:38 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
438 AM CDT Wed May 29 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
438 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to continue through the
morning across portions of northern Arkansas. Another round or two
of showers and thunderstorms are expected to develop this
afternoon and evening across a good portion of the state. Some
storms could be strong to severe. Damaging winds and large hail
would be the main concerns with any severe storms. An isolated
tornado can not be ruled out as well.

Localized flash flooding will be a concern over the northwestern
half of the state where two to four inches of rainfall will be
possible through tonight. Localized higher amounts will be
possible.

The Arkansas River will continue to rise. Major flooding is
expected through tonight west of Conway. This includes water over
roads, many acres of land, and engulfing some homes and
businesses.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Major flooding is expected at most forecast points along the
Arkansas River. This will be an historic event, with record or near
record crests in some cases. Crests will begin to occur at points
upstream of Morrilton by Friday, with areas downstream expected to
crest this weekend through next week. Arkansas River levels will
remain high for several days, perhaps into mid-June.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening across
northern and western Arkansas.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

230

In the hours before

Local storm report, May 29, 4:24 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
424 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 NW CLINTON            35.59N  92.46W
05/29/2019  E1.25 INCH       VAN BUREN          AR   LOCAL OFFICIAL

            HALF DOLLAR SIZE HAIL IN CLINTON, AR.

&&

EVENT NUMBER LZK1900101

CROSS
Special weather statement, May 29, 4:37 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
437 PM CDT Wed May 29 2019

ARZ022-023-031-038-039-292230-
Pope AR-Perry AR-Van Buren AR-Yell AR-Conway AR-
437 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY...SOUTHWESTERN VAN
BUREN...CONWAY...EAST CENTRAL YELL AND SOUTHEASTERN POPE COUNTIES
UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms from
near Broomfield to Atkins to 10 miles southwest of Adona. Movement
was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Russellville...                   Morrilton...
Perryville...                     Atkins...
Pottsville...                     Dover...
Oppelo...                         Hector...
Menifee...                        Perry...
Adona...                          Houston...
Bethlehem...                      Sequoya Park...
Hill Creek...                     Happy Bend...
Hattieville...                    Jerusalem...
Toad Suck...                      Blick...

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Arkansas.

&&

LAT...LON 3536 9249 3527 9249 3526 9251 3524 9250
      3523 9253 3519 9253 3518 9250 3515 9250
      3511 9252 3513 9254 3512 9255 3506 9254
      3500 9260 3498 9259 3496 9257 3486 9307
      3524 9308 3548 9312 3563 9256
TIME...MOT...LOC 2136Z 255DEG 24KT 3543 9303 3526 9300 3491 9299

46
Special weather statement, May 29, 4:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
447 PM CDT Wed May 29 2019

ARZ023-024-032-292230-
Van Buren AR-Faulkner AR-Cleburne AR-
447 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN...
SOUTHWESTERN CLEBURNE AND NORTH CENTRAL FAULKNER COUNTIES UNTIL 530
PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guy, or 16 miles south of Fairfield Bay, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Heber Springs...                  Fairfield Bay...
Greers Ferry...                   Quitman...
Damascus...                       Higden...
Fairbanks...                      Sugar Loaf Recreation Area...
Edgemont...                       Southside in Van Buren County...
Morganton...                      Eden Isle...
Pearson...                        Narrows Marina...

A Tornado Watch remains in effect until 800 PM CDT for north central
Arkansas.

LAT...LON 3532 9229 3536 9247 3562 9223 3547 9192
TIME...MOT...LOC 2147Z 229DEG 16KT 3538 9229

65
Local storm report, May 29, 4:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
453 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CLINTON                 35.58N 92.45W
05/29/2019                   VAN BUREN          AR   LAW ENFORCEMENT

            POWERLINES WERE DOWN NEAR HWY. 65 AND OLD HWY. 9. NO
            POWER AT THE SHERIFF OFFICE.

&&

51
Special weather statement, May 29, 4:56 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
456 PM CDT Wed May 29 2019

ARZ007-008-017-292245-
Lawrence AR-Randolph AR-Sharp AR-
456 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...NORTHWESTERN LAWRENCE
AND NORTHEASTERN SHARP COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Alton to near Ravenden Springs
to 7 miles west of Annieville. Movement was east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pocahontas...                     Imboden...
Ravenden...                       Maynard...
Ravenden Springs...               Annieville...
Dalton...                         Attica...
Williford...                      Armstrong...
Middlebrook...                    Ingram...
Shannon...                        Wirth...
Birdell...                        Elnora...
Elkins Park...                    Brakebill...
Warm Springs...                   Eleven Point...

LAT...LON 3638 9083 3618 9088 3607 9143 3631 9136
      3650 9144 3650 9088
TIME...MOT...LOC 2155Z 257DEG 25KT 3656 9137 3633 9128 3612 9136

46
Local storm report, May 29, 4:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
458 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     REHMS CORNER            35.08N  92.80W
05/29/2019  E60 MPH          CONWAY             AR   TRAINED SPOTTER

            THUNDERSTORM WIND GUST ABOVE 60 MPH NEAR TIMBER LAKE
            RESERVOIR.

&&

EVENT NUMBER LZK1900102

CROSS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:05 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Newton40 min
May 29, 3:57 AM CDTSpecial Weather StatementLZKNewton, Pope, Searcy48 min
May 29, 4:18 AM CDTSpecial Weather StatementLZKLogan42 min
May 29, 4:38 AM CDTSevere Thunderstorm WarningLZKBaxter, Cleburne, Izard, Searcy, Stone, Van Buren37 min
May 29, 5:00 AM CDTSpecial Weather StatementLZKLogan30 min
May 29, 5:13 AM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Sharp, Stone, Van Buren and 1 more47 min
May 29, 5:56 AM CDTSevere Thunderstorm WarningLZKIndependence, Jackson, Lawrence, Randolph, Sharp, White and 1 more49 min
May 29, 6:43 AM CDTSpecial Weather StatementLZKIndependence, Jackson, Lawrence, Randolph47 min
May 29, 12:52 PM CDTSpecial Weather StatementLZKJohnson38 min
May 29, 1:08 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton52 min
May 29, 1:13 PM CDTSpecial Weather StatementLZKWhite47 min
May 29, 1:16 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton44 min
May 29, 1:50 PM CDTSpecial Weather StatementLZKNewton40 min
May 29, 2:05 PM CDTSevere Thunderstorm WarningLZKNewton, Searcy40 min
May 29, 2:42 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion, Searcy, Stone48 min
May 29, 3:07 PM CDTSpecial Weather StatementLZKScott53 min
May 29, 3:10 PM CDTSpecial Weather StatementLZKJohnson50 min
May 29, 3:14 PM CDTSpecial Weather StatementLZKMontgomery46 min
May 29, 3:28 PM CDTSpecial Weather StatementLZKBaxter47 min
May 29, 3:47 PM CDTSpecial Weather StatementLZKFulton43 min
May 29, 3:50 PM CDTSpecial Weather StatementLZKStone55 min
May 29, 3:59 PM CDTSpecial Weather StatementLZKVan Buren46 min
May 29, 4:05 PM CDTSevere Thunderstorm WarningLZKCleburne, Stone, Van Buren55 min
May 29, 4:13 PM CDTSpecial Weather StatementLZKPerry47 min
May 29, 4:16 PM CDTSpecial Weather StatementLZKSharp44 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Stone30 min
May 29, 4:37 PM CDTSpecial Weather StatementLZKConway, Perry, Pope53 min
May 29, 4:45 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry45 min
May 29, 4:47 PM CDTSpecial Weather StatementLZKCleburne43 min
May 29, 4:56 PM CDTSpecial Weather StatementLZKRandolph49 min
May 29, 5:09 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Perry, Van Buren51 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningLZKLawrence, Randolph, Sharp45 min
May 29, 5:18 PM CDTTornado WarningLZKRandolph42 min
May 29, 5:28 PM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski, White47 min
May 29, 5:36 PM CDTSpecial Weather StatementLZKPulaski39 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline47 min
May 29, 6:05 PM CDTFlash Flood WarningLZKFaulkner, Grant, Hot Spring, Lonoke, Pulaski, Saline115 min
May 29, 6:08 PM CDTSpecial Weather StatementLZKSaline52 min
May 29, 6:19 PM CDTSpecial Weather StatementLZKWhite56 min
May 29, 6:56 PM CDTSpecial Weather StatementLZKPike49 min

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.